Alert archive / Colorado / Flash Flood Warnings in 2004

Flash Flood Warning 20, NWS Denver/Boulder, CO

July 19, 2004Park County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 19, 2004, 6:32 PM MDT for Park County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2004, 6:32 PM MDT (00:32 UTC)
Expired
Jul 19, 2004, 9:30 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Park County, CO

The radar

The Denver radar (KFTG), 112 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 641 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
641 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
2445 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOU 200034
FFWBOU
COC093-200330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
632 PM MDT MON JUL 19 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PARK COUNTY IN CENTRAL COLORADO

* UNTIL 930 PM MDT

* AT 628 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN OVER LAKE GEORGE...OR ABOUT 28 MILES WEST OF COLORADO
  SPRINGS. THE STORM PRODUCING THE HEAVY RAIN WAS MOVING SOUTHEAST 
  AT 5 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...LAKE
GEORGE.

AN AUTOMATED RAIN GAGE ON VERMILLION CREEK RECORDED NEARLY 
THREE-QUARTERS OF AN INCH OF RAIN BETWEEN 545 PM AND 615 PM. 

FLOOD WATERS WILL MOVE DOWN VERMILLION AND CRYSTAL CREEKS THROUGH 8 
PM THIS EVENING.  FLOODING CAN ALSO BE EXPECTED DOWN TO THE FISH 
PONDS AT SPORTMANS PARADISE CLUB. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

LAT...LON 3915 10550 3894 10551 3892 10534 3913 10535

$$
DANKERS
2 follow-up statements
000 
WGUS75 KBOU 200128
FFSBOU
COC093-200330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
725 PM MDT MON JUL 19 2004

A FLASH FLOOD WARNING REMAINS IN EFFECT FOR

  EAST CENTRAL PARK COUNTY

UNTIL 930 PM MDT.

AT 720 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
RAIN SHOWERS AND THUNDERSTORMS CONTINUING OVER LAKE GEORGE AND THE 
SOUTHWEST PARTS OF THE HAYMAN BURN AREA.  THE SHOWERS WERE DRIFTING 
SOUTHEAST AT 5 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE...BUT ARE NOT LIMITED
TO...LAKE GEORGE.

FLOOD WATERS MAY CONTINUE MOVING DOWN VERMILLION AND CRYSTAL CREEKS 
INTO THE SOUTH PLATTE RIVER THROUGH 830 PM.  RAPID RISES ON THE 
SOUTH PLATTE RIVER CAN ALSO BE EXPECTED DOWNSTREAM TO THE PONDS AT 
SPORTMANS PARADISE CLUB. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

LAT...LON 3915 10550 3894 10551 3892 10534 3913 10535

$$
DANKERS
000 
WGUS75 KBOU 200246
FFSBOU
COC093-200330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
845 PM MDT MON JUL 19 2004

FLASH FLOOD WARNING HAS BEEN CANCELLED FOR

  EAST CENTRAL PARK COUNTY


AT 840 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
RAIN SHOWERS HAVE ENDED ACROSS SOUTHWEST PARTS OF THE HAYMAN BURN 
AREA.  THERE MAY BE A FEW LINGERING LIGHT RAIN SHOWERS THROUGH 
MIDNIGHT...BUT OF LITTLE CONSEQUENCE TO FUTURE FLOODING ALONG 
VERMILLION AND CRYSTAL CREEKS. 

LOCAL LAW ENFORCEMENT HAS REPORTED NO FLOODING IN THE WARNING AREA. 

LAT...LON 3915 10550 3894 10551 3892 10534 3913 10535

$$
SWE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:50 PM MDT, 3 hours 42 minutes earlier.

Area forecast discussion, Jul 19, 2:50 PM MDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
250 PM MDT MON JUL 19 2004

.SHORT TERM DISCUSSION...ABUNDANT MOISTURE STILL PREVALENT ACROSS
AREA...AS NOTED BY WATER VAPOR LOOPS.  CURRENT PRECIPITABLE WATER
VALUES OVER AN INCH.  LATEST RADAR SHOWING CONVECTION CONFINED TO
HIGHER TERRAIN AS WEAK CAP PERSISTS ACROSS PLAINS.  WATER VAPOR LOOP
INDICATING WEAK SHORTAVE MOVING ACROSS WYOMING...NOT APPARENT ON
MODELS.  WAVE SHOULD CONTINUE TO HEAD EAST...SHOULD AID IN BREAKING
CAP ACROSS PLAINS THIS EVENING.  WILL KEEP CURRENT POPS.  STORMS
COULD DUMP SOME HEAVY RAIN...ESPECIALLY ALONG THE FOOTHILLS WHERE
RAINS FROM PREVIOUS DAYS HAD CREATED LOCAL PROBLEMS.  DESPITE WEAK
WINDS ALOFT...RADAR SHOWING SOME MOVEMENT TO THE STORMS...PROBABLY
ASSOCIATED WITH MOVEMENT OF WAVE. THUS...NOT ANTICIPATING WIDESPREAD
FLOODING PROBLEMS AT THIS TIME.  ACTIVITY SHOULD DIE OFF BY MIDNIGHT
ONCE WAVE MOVES EAST OF AREA AND SUBSIDENCE BECOMES APPARENT.  ON
TUESDAY...LITTLE CHANGE EXPECTED IN OVERALL PATTERN.  UPPER LEVEL
HIGH EXPECTED TO REMAIN NEAR FOUR CORNERS WITH PRECIPITABLE WATER
VALUES AROUND AN INCH.  SHOULD AGAIN SEE CONVECTION FIRE ACROSS
MOUNTAINS AND FOOTHILLS BY LATE MORNING AS ATMOSPHERE DESTABILIZES.
MODELS INDICATE SOME SORT OF WEAK SHORTWAVE...VIA DIV-Q FIELDS...
ROTATING THROUGH AREA BY AFTERNOON.  FOR THIS REASON...WILL UP THE
POPS A CATEGORY ACROSS THE HIGH COUNTRY.  AS FOR PLAINS...7H
TEMPERATURES EXPECTED TO BE AROUND +16 DEGREES CELSIUS...WHICH COULD
DELAY STORM DEVELOPMENT. FORECAST SOUNDINGS DO SHOW A WEAK CAP
AROUND 650 MB LINGERING THROUGH MUCH OF THE DAY.  MODELS ALSO
INDICATE SURFACE FRONT MOVING SOUTH ACROSS AREA BY 18Z...WITH LOW
LEVEL EASTERLY FLOW DURING AFTERNOON.  THIS MAY ALSO DELAY THE
STORMS.  WILL DELAY STORMS ACROSS PLAINS A FEW HOURS...BUT WILL KEEP
POPS AS IS.  GRIDDED TEMPERATURE AND THICKNESS GRIDS SHOW A COUPLE
DEGREES OF WARMING FROM TODAYS READINGS DESPITE UPSLOPE.  GUIDANCE
VALUES INDICATE LITTLE CHANGE...WHICH IS MORE PREFERRED.

.LONG TERM DISCUSSION...TUESDAY NIGHT...THE UPPER LEVEL RIDGE WILL
REMAIN CENTERED OVER AZ/NEW MX.  CAPES LATE TUESDAY AFTN WILL RANGE
FROM 500 TO 1000 J/KG...ENOUGH TO MAINTAIN A SLIGHT CHANCE OF
THUNDERSTORMS IN THE EVENING.  WEDNESDAY THROUGH SATURDAY...UPPER
RIDGE BECOMES MORE SUPPRESSED AND A WESTERLY FLOW ALOFT DEVELOPS AS
A SERIES OF DISTURBANCE MOVES ACROSS THE NORTHERN ROCKIES.  THE
FIRST SYSTEM WILL PASS TO THE NORTH OF COLORADO ON WEDNESDAY WITH
ANOTHER ON THURSDAY.  AS A RESULT...A WEAK COOL FRONT SLIDES INTO
NORTHEASTERN COLORADO WEDNESDAY AFTERNOON WITH A STRONGER ONCE
PUSHING INTO THE CWFA ON THURSDAY AFTERNOON.  THE MESOETA BUFFER
SOUNDINGS SHOW THE BEST CAPE BY THURSDAY AND FRIDAY WILL BE ALONG
THE FRONT RANGE FOOTHILLS AND PALMER DIVIDE AS TERRAIN WILL BE THE
FOCUSING MECHANISM FOR ANY THUNDERSTORMS WITH UPSLOPE CONDITIONS IN
PLACE.  IF THE ETA/AVN SOUDNINGS ARE CORRECT THAN THE PRECIPITABLE
WATER VALUES BOTH DAYS WILL BE WELL OVER AN INCH...SO HEAVY RAIN
WILL BE THE MAIN THREAT FROM THE THUNDERSTORMS. THE NORTHEAST PLAINS
MAY BE TOO CAPPED FOR THUNDERSTORMS ON THURSDAY AND FRIDAY...BUT
STILL THINK SCT SHOWERS WILL BE AROUND. AS A RESULT HAVE REWORDED
THE WEATHER FOR THAT TIME WITH JUST ISOLATED STORMS POSSIBLE.  AS
FOR THE WEEKEND...THE GFS DOES NOT SHOW MUCH OF A RECOVERY IN
TEMPERATURES UNTIL POSSIBLY MONDAY.  FOR NOW WILL HOLD OFF ON
CHANGING THINGS TOO DRASTICALLY AND KEEP THINGS MORE IN LINE WITH
THE SURROUNDING OFFICES.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

D-L/COOPER
Hazardous weather outlook, Jul 19, 11:02 AM MDT, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1102 AM MDT MON JUL 19 2004

COZ030>051-201200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1102 AM MDT MON JUL 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THE MOUNTAINS
AND FOOTHILLS...PERSISTING INTO THE EARLY EVENING HOURS.  ON THE
PLAINS...ONLY ISOLATED STORMS CAN BE EXPECTED.  DUE TO WEAK
INSTABILITY AND WIND SHEAR...SEVERE STORMS ARE NOT ANTICIPATED.
HOWEVER...A FEW STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS WEDNESDAY
THROUGH FRIDAY...AS A SERIES OF COLD FRONTS MOVE INTO THE NORTHEAST
PLAINS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY
...BUT BY THURSDAY AND FRIDAY COOLER TEMPERATURES WILL LIMIT
INSTABILITY AND THE THREAT OF SEVERE WEATHER.  HOWEVER...LOCALLY
HEAVY RAINFALL MAY DEVELOP AS MOISTURE INCREASES SIGNIFICANTLY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D-L/COOPER

Nearby

Flash Flood Warnings in Colorado, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.